Hail, Jefferson
- When
- June 7, 2:54 PM EST
- Where
- Jefferson County, 2.31 mi WNW of Shepherdstown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.446, -77.838
A member of the public reported nickle and quarter size hail along Billmyer Rd.
An approaching upper-level shortwave trough helped provide lift to produce large hail over eastern West Virginia. During the mid-afternoon hours, instability values climbed to sufficient levels to produce scattered thunderstorms across the higher terrain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An approaching upper-level shortwave trough helped provide lift to produce large hail over eastern West Virginia. During the mid-afternoon hours, instability values climbed to sufficient levels to produce scattered thunderstorms across the higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 7, 2:31 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 331 PM EDT THU JUN 7 2012 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA THIS EVENING. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY THROUGH THE WEEKEND. A BACKDOOR COLD FRONT MAY DROP SOUTHWARD INTO THE MID- ATLANTIC EARLY NEXT WEEK. A COLD FRONT IS THEN EXPECTED TO IMPACT THE REGION DURING THE MIDDLE PART OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... WV LOOP INDICATED VORT MAX DIVING SWD THRU SW PA. THIS DISTURBANCE WILL PIVOT ACRS MID-ATLC ON SW SIDE OF ULVL LOPRES IN NEW ENGLAND. TEMPS BY 17Z APPROACHED CNVTCV TEMP...NEAR 80F...AND ISOLATED/SCT SHWRS HAVE DVLPD...PARTICULARLY ACRS NRN POTOMAC HIGHLANDS/NRN SHENANDOAH VLY. VORT MAX BRINGING COLDER H8-5 TEMPS...THUS LAPSE RATES QUITE STEEP. SBCAPE VALUES AOA 500 J/KG...WHICH IS SUFFICIENT FOR AT LEAST ISOLATED TSTM CVRG THRU LT AFTN. STRONG WIND GUSTS PSBL WITH MORE SIGNIFICANT UPDRAFTS...AND HAIL ALSO PSBL...PARTICULARLY SINCE WBZ HEIGHTS ARE AROUND 8KFT. ACTIVITY WILL BE DIURNALLY DRIVEN...SO WILL DISSIPATE AT SUNSET. OVNGT...CLEARING SKIES WITH SEASONABLY MILD TEMPS. MINIMA MOSTLY IN 50S...XCPT 60S URBAN CENTERS AND U40S FOR PORTIONS OF HIGHLANDS. ULVL LOPRES MOVES E INTO ATLC FRI...WITH ATTENDANT TROF AXIS DEPARTING MID-ATLC. HEIGHT RISES SHUD SUPPRESS ANY SHWRS...THO AFTN CU FIELD XPCD. TEMPS WILL BE WARMER THAN PREV FEW DAYS. MAXIMA SHUD BE WELL INTO 80S ASIDE FROM HIGHER ELEVATIONS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... SURFACE HIGH PRESSURE SETTLES ACROSS THE SOUTHEAST STATES/SOUTHEAST COAST OVER THE WEEKEND. UPPER RIDGE IS FORECAST TO BEGIN BUILDING OVER THE AREA AS WELL...HOWEVER CWA LOOKS TO BE ON THE PERIPHERY OF THE RIDGE WITH NORTHWEST FLOW. IN THESE SITUATIONS...ALWAYS HAVE TO KEEP AN EYE ON POTENTIAL MCS ACTIVITY RIDING OVER THE RIDGE WHICH CAN LEAD TO MORE CLOUDS AND A CHANCE OF SHOWERS/THUNDERSTORMS. CONFIDENCE IN THIS OCCURRING OVER THE CWA IS LOW AT THIS POINT...THUS THE MORE OPTIMISTIC FORECAST. BUT CERTAINLY BEARS WATCHING...ESPECIALLY THE NORTHERN HALF OF THE CWA. TEMPERATURES ARE FORECAST TO RISE BACK ABOVE CLIMO OVER THE WEEKEND. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THERE IS THE CHANCE THAT A WEAK BACKDOOR COLD FRONT MAKES IT SOUTH OF THE MASON DIXON LINE AND INTO THE CWA SUNDAY NIGHT INTO MONDAY BUT AM SOMEWHAT UNCERTAIN HOW FAR SOUTH IT CAN MAKE IT WITH THE UPPER RIDGE INTENSIFYING. FRONTAL BOUNDARY WOULD SERVE AS A FOCUS FOR SHOWERS/THUNDERSTORMS. POSITION OF THE BOUNDARY WILL DETERMINE HOW WARM IT GETS...AND THERE COULD BE A NORTH/SOUTH GRADIENT OF TEMPERATURES. FOLLOWED HPC GUIDANCE WHICH BRINGS THE BOUNDARY INTO CENTRAL VA. THIS IS BELOW MEX MOS BY A FEW DEGREES. A COLD FRONT IS THEN FORECAST TO APPROACH THE CWA FROM THE WEST DURING THE MIDDLE OF THE WEEK /WEDNESDAY/...KEEPING THE CHANCE OF THUNDERSTORMS UNTIL ITS PASSAGE WHICH MAY NOT OCCUR UNTIL THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SCT-BKN CU FIELD WILL CONTINUE TO FORM OVER THE TERMINALS THIS AFTERNOON. SHRA AND TSRA HAVE ALREADY IMPACTED MRB-BWI-MTN AND ARE EXPECTED TO MOVE INTO CHO-IAD-DCA AFTER 19Z. VFR CONDITIONS EXPECTED AT THE TERMINALS WITH THE POSSIBILITY OF BRIEF PERIODS OF MVFR IN SH AND TS ACTIVITY. ACTIVITY SHOULD DISSAPATE WITH THE SUN SETTING AND CLOUDS WILL WANE THROUGH THE EVENING. AS WINDS GO CALM EARLY FRIDAY MORNING...SLIGHT VSBY REDUCTION WILL BE POSSIBLE AT MRB-CHO. HIGH PRESSURE WILL TAKE OVER FRIDAY ACROSS THE TERMINALS WITH FEW060 AND WINDS NW AT 5-10 KTS EXPECTED FRIDAY. HIGH PRESSURE IS EXPECTED TO PRECLUDE SIGNIFICANT WX ACROSS THE TERMINALS OVER THE WEEKEND. BACKDOOR FRONT MAY DROP SOUTH EARLY NEXT WEEK...WITH THUNDERSTORMS BACK IN THE FORECAST. && .MARINE... GENERAL WLY FLOW WITH GUSTS AOB 15 KTS DOMINATES THRU FRI. SCT SHWRS/TSTMS THIS AFTN WILL CONTAIN LOCALLY HIGHER GUSTS...AND MWS/SMW PRODUCTS WILL BE LIKELY NEEDED. DRY CONDS FCST AFTR SUNSET. HIGH PRESSURE INFLUENCING THE REGION WILL LIKELY KEEP WINDS BELOW SMALL CRAFT ADVISORY THRESHOLDS OVER THE WEEKEND...WITH DRY CONDITIONS. THUNDERSTORMS ARE POSSIBLE AGAIN BEGINNING EARLY NEXT WEEK. && .TIDES/COASTAL FLOODING... FIRST HIGH TIDE OF DAY HAS PASSED. WITH POSITIVE ANOMALIES AOB 1FT AND WLY FLOW LIKELY LEADING TO WATER LVLS DECRG TO VALUES CLOSER TO ASTRONOMICAL NRMS...DO NOT THINK COASTAL FLOODING IS A CONCERN WITH EVE HIGH TIDES. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...SBK/BPP NEAR TERM...SBK SHORT TERM...BPP LONG TERM...BPP AVIATION...SBK/BPP MARINE...SBK/BPP TIDES/COASTAL FLOODING...SBK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 121 PM EDT THU JUN 7 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 081030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 121 PM EDT THU JUN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE OUTLOOK AREA. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-081030- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 121 PM EDT THU JUN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE OUTLOOK AREA. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KONARIK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TORNADO 2 WSW BELLEGROVE 39.69N 78.38W
06/01/2012 ALLEGANY MD NWS STORM SURVEY
RATED EF1. PATH LENGTH 1.1 MI...MAX PATH WIDTH 350
YARDS. DAMAGE CONSISTED MAINLY OF NUMEROUS HARDWOOD
TREES SNAPPED...A FEW UPROOTED. NO STRUCTURE DAMAGE
OBSERVED.
&&
EVENT NUMBER LWX1200318
BPPPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
238 PM EDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 4 NNW COUNTRYSIDE 39.10N 77.45W
06/01/2012 MONTGOMERY MD NWS STORM SURVEY
CORRECTION TO SOURCE AND STARTING LOCATION...NWS STORM
SUVERY CONFIRMED AN EF0 TORNADO PRODUCED INTERMITTENT
DAMAGE...TOPPED TREES...IN THE 14000 TO 15000 BLOCK OF
MOUNT NEBO RD. PATH LENGTH 0.5 MILES...WIDTH 50 YDS.
&&
CORRECTED LOCATION...REMARKS...SOURCE
EVENT NUMBER LWX1200277
SMZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT THU JUN 7 2012
MDZ004-VAZ042-072030-
FREDERICK MD-LOUDOUN VA-
339 PM EDT THU JUN 7 2012
...STRONG THUNDERSTORM TO AFFECT FREDERICK AND LOUDOUN COUNTIES...
AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF JEFFERSON...MOVING SOUTH AT 20 MPH.
LOCATIONS IMPACTED INCLUDE JEFFERSON...PETERSVILLE...TUSCARORA...
BRUNSWICK...POINT OF ROCKS AND LUCKETTS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3927 7737 3920 7750 3921 7766 3944 7763
3946 7752
TIME...MOT...LOC 1938Z 343DEG 18KT 3938 7755
GMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT THU JUN 7 2012
MDZ003-WVZ052-053-072030-
WASHINGTON MD-JEFFERSON WV-BERKELEY WV-
350 PM EDT THU JUN 7 2012
...STRONG THUNDERSTORM TO AFFECT SOUTHERN WASHINGTON...NORTHERN
JEFFERSON AND EASTERN BERKELEY COUNTIES...
AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF SHEPHERDSTOWN...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE SHEPHERDSTOWN.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZED CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3945 7764 3933 7769 3932 7782 3947 7790
3952 7781
TIME...MOT...LOC 1949Z 308DEG 10KT 3946 7782
GMSThe Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
1 hail. Local standard time, as filed.
A member of the public reported nickle and quarter size hail along Billmyer Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395592.